Nebraska, 2012Tornado and Hail in Nebraska, August 8, 2012
August 8, 2012 · NWS OAX · 9 events in 6 counties and zones
Scattered thunderstorms, a few severe, developed on a weak boundary during the afternoon of August 8th. The boundary extended nearly north to south from east of Norfolk to east of Lincoln and Beatrice its position aided by earlier convection that tracked across northeast Nebraska and western Iowa.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms, a few severe, developed on a weak boundary during the afternoon of August 8th. The boundary extended nearly north to south from east of Norfolk to east of Lincoln and Beatrice its position aided by earlier convection that tracked across northeast Nebraska and western Iowa. Temperatures west of the boundary climbed to around 100 degrees with west to northwest winds. Meanwhile, readings east of it were several degrees cooler with southeast winds. The storms were further strengthened by an upper level disturbance that tracked southeast out of South Dakota which pushed a cool front south across the region. The storms developed along the north to south boundary in Nebraska and produced pockets of strong winds and hail, some of it large, as they pushed into far southeast Nebraska and southwest Iowa.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 8, 2:20 PM CST, 1 hour 16 minutes earlier.
Area forecast discussion, Aug 8, 2:20 PM CST, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
320 PM CDT WED AUG 8 2012
.DISCUSSION...
THUNDERSTORM POTENTIAL THIS EVENING IS THE MAIN CONCERN IN THE VERY
SHORT TERM. TEMPERATURES WILL BE THE PRIMARY CHALLENGE FROM LATER
TONIGHT THROUGH FRIDAY...THEN WILL HAVE TO ADDRESS THUNDERSTORM
CHANCES AGAIN BY SATURDAY.
UPPER AIR CHARTS FROM 12Z SHOWED A 70 KNOT JET MAX AT 300 MB
PUNCHING SOUTHEAST FROM WESTERN SOUTH DAKOTA. AT 500 MB...A FAIRLY
IMPRESSIVE SHORTWAVE TROUGH WAS OVER THE NORTHERN PLAINS IN THE
NORTHWEST FLOW. THERE WAS A 12 HOUR 500 MB HEIGHT FALL OF 50
METERS NOTED AT KABR. 700 MB TEMPERATURES WERE FAVORABLE...NEAR
9 DEGREES C IN OUR AREA.
EARLY THIS AFTERNOON...SURFACE ANALYSIS SHOWED A COUPLE OF LOW
PRESSURE CENTERS OVER WESTERN IOWA AND EASTERN NEBRASKA. COOLER AIR
WAS ACROSS THE DAKOTAS AND WILL CONTINUE TO PUSH SOUTHWARD TONIGHT.
WILL HOLD ONTO SOME 20-30 PERCENT POPS FOR THIS EVENING...THEN DRY
CONDITIONS EXPECTED OVERNIGHT. SOME LOW CLOUDS WERE NOTED IN THE
NORTHERN PLAINS AND MODELS SHOW INCREASING LOW LEVEL MOISTURE (925-
850 MB) FOR LATER TONIGHT AND THURSDAY MORNING. OTHERWISE...A RIDGE
OF HIGH PRESSURE AT THE SURFACE WILL BUILD IN FROM THE DAKOTAS AND
MINNESOTA THROUGH THURSDAY. THAT RIDGE STARTS TO MOVE OFF TO THE
EAST BY FRIDAY NIGHT...AND RETURN FLOW DEVELOPS. LATEST NAM12
SHOWED DECENT 850-700 MB THETA E ADVECTION SETTING UP IN THE FAR
WESTERN AND NORTHERN FRINGES OF THE FORECAST AREA BY 12Z SATURDAY.
SO...WILL SPREAD SOME SMALL POPS EASTWARD SATURDAY EVEN THOUGH
GENERAL MODEL CONSENSUS WOULD KEEP HEAVIEST QPF TO OUR NORTH. ALSO
LINGERED LOW POPS INTO SATURDAY NIGHT.
OTHERWISE...LATEST LONGER RANGE MODELS SHOWED OUR AREA GENERALLY IN
NORTHWEST FLOW AT 500 MB FROM SUNDAY INTO MONDAY. MODEL SOLUTIONS
BEGIN TO DIVERGE A LITTLE EARLY NEXT WEEK WITH THE CANADIAN MODEL A
BIT STRONGER WITH THE TROUGH OVER THE PACIFIC NORTHWEST. TIMING OF
ANY SHORTWAVES IN THE FLOW WILL BECOME DIFFICULT BY MID WEEK SO
CONFIDENCE ON PRECIPITATION DROPS TO AROUND OR BELOW NORMAL BY DAY 7.
HIGHS SHOULD BE MOSTLY IN THE 80S FRIDAY AND SATURDAY...THEN MID
80S TO AROUND 90 MOST LOCATIONS BY SUNDAY.
MILLER
&&
.AVIATION...
18Z TAFS FOR KOFK...KOMA AND KLNK.
NO AVIATION ISSUES EXPECTED AT KOFK/KLNK THRU THE 24HR FCST PD.
HOWEVER...POSSIBLE LOW CIGS WILL ENVELOPE KOMA EARLY THURSDAY
MORNING FOR A FEW HOURS. LATEST SFC OBS INDICATING A STRONG COLD
FRONT OVER SOUTH DAKOTA WAS QUICKLY APPROACHING THE CNTRL PLAINS.
DRIER AIRMASS BEHIND THE FRONT WILL ALLOW VFR CONDITIONS AT KOFK
AND KLNK. AT KOMA THOUGH...ANTICIPATE COLD ADVECTION WILL
INTERACT WITH A SLIGHTLY MORE MOIST BNDRY LYR TO PRODUCE MVFR
CIGS AROUND FL015 AGL BTWN 09/09Z-13Z. VFR THEN THE REST OF THE
FCST PD.
DEE
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&
Hazardous weather outlook, Aug 8, 10:17 AM CST, 5 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1117 AM CDT WED AUG 8 2012
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-082300-
ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON-
MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE-
PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
1117 AM CDT WED AUG 8 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
EARLY THIS EVENING...MAINLY ALONG AND EAST OF THE MISSOURI RIVER IN
EASTERN NEBRASKA...THEN ALL OF SOUTHWEST IOWA. A FEW OF THESE STORMS
COULD CONTAIN LARGE HAIL AND DAMAGING WINDS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THERE IS A SLIGHT CHANCE FOR STORMS ON SATURDAY...MAINLY IN
NORTHEAST NEBRASKA AND ON TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR TONIGHT.
In the hours before
Local storm report, Aug 8, 1:07 PM CST, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
207 PM CDT WED AUG 08 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 PM TSTM WND DMG 9 SW MISSOURI VALLEY 41.47N 96.02W
08/07/2012 WASHINGTON NE PUBLIC
4 POWER POLES BLOWN DOWN. CROPS FLATTEN. DELAYED REPORT
&&
MILLERLocal storm report, Aug 8, 1:09 PM CST, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
209 PM CDT WED AUG 08 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0204 PM HAIL OAKLAND 41.31N 95.40W
08/08/2012 E0.25 INCH POTTAWATTAMIE IA TRAINED SPOTTER
&&
PEARSONLocal storm report, Aug 8, 1:11 PM CST, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
211 PM CDT WED AUG 08 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 PM TSTM WND DMG 8 SW MISSOURI VALLEY 41.48N 96.00W
08/07/2012 POTTAWATTAMIE IA PUBLIC
4 POWER POLES BLOWN DOWN. CROPS FLATTEN. DELAYED REPORT
&&
CORRECTED LOCATION
MILLERSpecial weather statement, Aug 8, 3:09 PM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
409 PM CDT WED AUG 8 2012
NEZ068-082145-
OTOE NE-
409 PM CDT WED AUG 8 2012
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL OTOE COUNTY UNTIL 445
PM CDT...
AT 407 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A STRONG THUNDERSTORM NEAR UNADILLA...OR 22 MILES EAST OF
LINCOLN...MOVING SOUTHEAST AT 20 MPH.
HAIL UP TO THE SIZE OF DIMES WILL BE POSSIBLE WITH THIS STORM. GUSTY
WINDS UP TO 45 MPH MAY ALSO ACCOMPANY THE STORM.
LOCATIONS IMPACTED INCLUDE...
SYRACUSE...PALMYRA...UNADILLA AND LORTON VILLAGE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.
&&
LAT...LON 4071 9643 4079 9625 4078 9623 4060 9599
4052 9622 4052 9626
TIME...MOT...LOC 2107Z 328DEG 17KT 4071 9629
DEWALDSpecial weather statement, Aug 8, 3:17 PM CST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
417 PM CDT WED AUG 8 2012
NEZ043-044-082145-
DODGE NE-COLFAX NE-
417 PM CDT WED AUG 8 2012
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN DODGE AND NORTHEASTERN
COLFAX COUNTIES UNTIL 445 PM CDT...
AT 416 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A STRONG THUNDERSTORM NEAR SNYDER...OR 30 MILES NORTHEAST
OF COLUMBUS...MOVING SOUTHEAST AT 20 MPH.
HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 45 MPH WILL BE
POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
RURAL AREAS OF DODGE COUNTY AND NORTHEAST COLFAX COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.
&&
LAT...LON 4174 9678 4157 9656 4144 9683 4145 9685
4165 9699
TIME...MOT...LOC 2116Z 328DEG 17KT 4164 9684
DEWALDSpecial weather statement, Aug 8, 3:34 PM CST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
434 PM CDT WED AUG 8 2012
NEZ068-090-091-082200-
JOHNSON NE-NEMAHA NE-OTOE NE-
434 PM CDT WED AUG 8 2012
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JOHNSON...
NORTHWESTERN NEMAHA AND SOUTHWESTERN OTOE COUNTIES UNTIL 500 PM
CDT...
AT 430 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A STRONG THUNDERSTORM NEAR COOK...OR 34 MILES SOUTHEAST
OF LINCOLN...MOVING SOUTH AT 10 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 45 MPH WILL BE
POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
TECUMSEH...COOK...JOHNSON...TALMAGE...BROCK AND LORTON VILLAGE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.
&&
LAT...LON 4062 9632 4069 9606 4043 9589 4033 9622
TIME...MOT...LOC 2130Z 338DEG 7KT 4054 9614
DEWALD
Event by event
4 hail, 4 thunderstorm wind, 1 tornado. Local standard time, as filed.
Tornado, Dodge
- When
- August 8, 3:36 PM CST to 3:45 PM CST
- Where
- Dodge County, 4.35 mi S of Dodge to 4.3 mi WNW of Webster
- Rating
- EF0
- Path length
- 1.88 mi
- Path width
- 20 yd
- Reported by
- Emergency Manager
- Coordinates
- 41.657, -96.884
A narrow high-based funnel cloud eventually touched down in between Dodge and North Bend. The tornado was very narrow and most likely caused little or no damage. The funnel and/or tornado were observed and photographed from many different directions and from miles away. The funnel initially formed on a developing towering cumulus cloud on a boundary in the area.
Hail, Johnson
- When
- August 8, 3:40 PM CST
- Where
- Johnson County, 2.81 mi S of Cook
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 40.480, -96.160
Hail up to 1 inch in diameter covered the ground near Cook.
Hail, Cass
- When
- August 8, 3:50 PM CST
- Where
- Cass County, 0.87 mi NW of Greenwood
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.980, -96.440
Hail, up to golf ball-size, covered the ground White near Greenwood.
Hail, Saunders
- When
- August 8, 4:14 PM CST
- Where
- Saunders County, 4.56 mi SE of Morse Bluff
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.390, -96.710
Hail up to 1 inch in diameter covered the ground white a little southeast of Morse Bluff.
Thunderstorm Wind, Sarpy
- When
- August 8, 4:50 PM CST
- Where
- Sarpy County, 1 mi N of Springfield to 0.84 mi NE of Springfield
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 41.094, -96.130
Thunderstorm wind gusts estimated at over 60 mph downed power lines near 132nd and Platteview Road.
Thunderstorm Wind, Cass
- When
- August 8, 5:12 PM CST
- Where
- Cass County, 0.87 mi SE of Plattsmouth
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 41.010, -95.890
Thunderstorm wind gusts of 60 mph were measured by the Awos at Plattsmouth.
Hail, Sarpy
- When
- August 8, 5:28 PM CST to 5:38 PM CST
- Where
- Sarpy County, 0.75 mi SSW of Gilmore Jct to 0.65 mi ENE of Gilmore Jct
- Measured
- 2 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.139, -95.933
Hail up to 2 inches in diameter fell across parts of the Bellevue area. In some areas the hail covered the ground white and briefly created locally hazardous driving conditions. Some of the larger hail stones were reported along Galvin Rd near Highway 370 and Harvel Street. The hail was accompanied by thunderstorm winds that were measured at 59 mph at Offutt and were estimated to have reached nearly 70 mph near Highway 370 and Galvin.
Thunderstorm Wind, Sarpy
- When
- August 8, 5:28 PM CST to 5:35 PM CST
- Where
- Sarpy County, 0.4 mi E of (Off)offutt Afb to 1.21 mi ESE of Gilmore Jct
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.120, -95.912
Thunderstorm wind gusts were measured at 59 mph by the Asos at Offutt Afb. Other strong winds, estimated at 60 to 70 mph, were observed near Highway 370 and Galvin Rd. The winds were accompanied by hail that covered the ground and was as large as 2 inches in diameter.
Thunderstorm Wind, Douglas
- When
- August 8, 5:50 PM CST to 6:00 PM CST
- Where
- Douglas County, 1.06 mi NNW of Albright to (Oma)eppley Fld Omah
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.234, -95.977
Thunderstorm winds caused scattered tree damage across the eastern parts of Omaha. A gust of 64 mph was recorded by Asos at Eppley Airfield at 7 pm CDT and limbs as large as 8 inches in diameter were downed near 43rd and Vinton Streets in southeast Omaha between 650 and 7 pm. The strong winds caused a few power outages in town according to OPPD.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, August 8 to 11, 20123 deaths · 1 event
- Hail and Damaging Winds in Iowa, August 8, 2012$276,000 · 1.25 in hail · 26 events
- Hail and Damaging Winds in Kansas, August 8, 20121 injured · $106,000 · 1.25 in hail · 12 events
- Flash Flood and Damaging Winds in Oklahoma, August 8, 2012$80,000 · 70 kt wind · 14 events
- Hail and Damaging Winds in Illinois, August 8, 2012$49,000 · 1 in hail · 6 events
- Hail and Damaging Winds in Arkansas, August 8, 2012$43,000 · 1 in hail · 6 events
- Damaging Wind and Lightning Strike in New York, August 8, 20121 injured · $35,000 · 52 kt wind · 2 events
- Hail and Damaging Winds in Missouri, August 8, 2012$22,000 · 1.5 in hail · 15 events
- Flood and Hail in Indiana, August 8 to 9, 2012$26,000 · 1 in hail · 7 events
- Damaging Winds in Ohio, August 8, 2012$22,000 · 50 kt wind · 4 events
- Lightning Strike and Heavy Rain in Florida, August 8, 20122 injured · 3 events
- Hail and Damaging Winds in Missouri, August 8, 2012$12,000 · 1.75 in hail · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 389658, 389645, 389646, 389647, 389653, 389654, 389648, 389655, 389656.